The Ramanujan Journal

, Volume 46, Issue 1, pp 269–305 | Cite as

A modular-type formula for \((x;q)_\infty \)

  • Changgui Zhang


Let \(q=\text {e}^{2\pi i\tau }, \mathfrak {I}\tau >0\), \(x=\text {e}^{2\pi i{z}}\), \({z}\in \mathbb {C}\), and \((x;q)_\infty =\prod _{n\ge 0}(1-xq^n)\). Let \((q,x)\mapsto ({q_1},{x_1})\) be the classical modular substitution given by the relations \({q_1}=\text {e}^{-2\pi i/\tau }\) and \({x_1}=\text {e}^{2\pi i{z}/{\tau }}\). The main goal of this paper is to give a modular-type representation for the infinite product \((x;q)_\infty \), this means, to compare the function defined by \((x;q)_\infty \) with that given by \(({x_1};{q_1})_\infty \). Inspired by the work (Stieltjes in Collected Papers, Springer, New York, 1993) of Stieltjes on semi-convergent series, we are led to a “closed” analytic formula for the ratio \((x;q)_\infty /({x_1};{q_1})_\infty \) by means of the dilogarithm combined with a Laplace type integral, which admits a divergent series as Taylor expansion at \(\log q=0\). Thus, the function \((x;q)_\infty \) is linked with its modular transform \(({x_1};{q_1})_\infty \) in such an explicit manner that one can directly find the modular formulae known for Dedekind’s Eta function, Jacobi Theta function, and also for certain Lambert series. Moreover, one can remark that our results allow Ramanujan’s formula (Berndt in Ramanujan’s notebooks, Springer, New York, 1994, Entry 6’, p. 268) (see also Ramanujan in Notebook 2, Tata Institute of Fundamental Research, Bombay, 1957, p. 284) to be completed as a convergent expression for the infinite product \((x;q)_\infty \).


Modular elliptic functions Jacobi \(\theta \)-function Dedekind \(\eta \)-function Lambert series q-series 

Mathematics Subject Classification

11F20 11F27 30D05 33E05 05A30 



The author would like to express thanks to Lucia Di Vizio, Anne Duval, Jean-Pierre Ramis, and Jacques Sauloy for their numerous valuable suggestions and remarks, and express thanks to the referee for the formulae in (1.3) and (1.4).


  1. 1.
    Andrews, G.E.: The Theory of Partitions. Cambridge University Press, Cambridge (1976)zbMATHGoogle Scholar
  2. 2.
    Andrews, G.E., Askey, R., Roy, R.: Special Functions. Cambridge University Press, Cambridge (2000)zbMATHGoogle Scholar
  3. 3.
    Apostol, T.M.: Generalized Dedekind sums and transformation formulae of certain Lambert series. Duke Math. J. 17, 147–157 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Apostol, T.M.: Elementary proof of the transformation formula for Lambert series involving generalized Dedekind sums. J. Number Theory 15(1), 14–24 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Apostol, T.M.: Modular Functions and Dirichlet Series in Number Theory, 2nd edn. GTM 41. Springer, New York (1990)Google Scholar
  6. 6.
    Barnes, E.W.: The theory of the double gamma function. Philos. Trans. R. Soc. Lond. A 196, 265–388 (1901)CrossRefzbMATHGoogle Scholar
  7. 7.
    Berndt, B.C.: Ramanujan’s Notebooks, Part IV. Springer, New York (1994)Google Scholar
  8. 8.
    Birkhoff, G.D.: The generalized Riemann problem for linear differential equations and the allied problems for linear difference and \(q\)-difference equations. Proc. Am. Acad. 49, 521–568 (1913)CrossRefzbMATHGoogle Scholar
  9. 9.
    Di Vizio, L., Ramis, J.-P., Sauloy, J., Zhang, C.: Équations aux \(q\)-différences. Gaz. Math. (SMF) 96, 20–49 (2003)zbMATHGoogle Scholar
  10. 10.
    Euler, L.: Introducio in Analysin Infinitorum. Bousquet, Lausanne (1748)Google Scholar
  11. 11.
    Guinand, A.P.: On Poisson’s summation formula. Ann. Math. 42(2), 591–603 (1941)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Guinand, A.P.: Functional equations and self-reciprocal functions connected with Lambert series. Q. J. Math. Oxf. Ser. 15, 11–23 (1944)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hardy, G.H.: Ramanujan, Twelve Lectures on Subjects Suggested by His Life and Work, Chelsea Publishing Company (originally published by Cambridge University Press), New York (1940)Google Scholar
  14. 14.
    Ismail, M.E.H., Zhang, C.: Zeros of entire functions and a problem of Ramanujan. Adv. Math. 209, 363–380 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Jackson, F.H.: The basic gamma-function and the elliptic functions. Proc. R. Soc. Lond. A 76, 127–144 (1905)CrossRefzbMATHGoogle Scholar
  16. 16.
    Martinet, J., Ramis, J.-P.: Problèmes de modules pour des équations différentielles non linéaires du premier ordre. Inst. Hautes Études Sci. Publ. Math. 55, 63–164 (1982)CrossRefzbMATHGoogle Scholar
  17. 17.
    McIntosh, R.J.: Some asymptotic formulae for \(q\)-shifted factorials. Ramanujan J. 3, 205–214 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ramanujan, S.: In: Hardy, G.H., Seshu Aiyar, P.V., Wilson, B.M. (eds.) Collected Papers of Srinivasa Ramanujan. Chelsea Publishing Company, New York (Second printing of the 1927 original) (1927)Google Scholar
  19. 19.
    Ramanujan, S.: Notebook 2. Tata Institute of Fundamental Research, Bombay (1957, reprint by Springer) (1984)Google Scholar
  20. 20.
    Ramis, J.-P.: Séries divergentes et théories asymptotiques. Bull. Soc. Math. Fr. 121 (Panoramas et Synthèses, suppl.), 74 (1993)Google Scholar
  21. 21.
    Ramis, J.-P., Sauloy, J., Zhang, C.: Local analytic classification of \(q\)-difference equations. arXiv: 0903.0853 (2009)
  22. 22.
    Sauloy, J.: Galois theory of Fuchsian \(q\)-difference equations. Ann. Sci. École Norm. Sup. 36, 925–968 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Selberg, A.: Reflections on Ramanujan centenary. In: Berndt, B.C., Rankin, R.A. (eds.) Ramanujan: Essays and Surveys, pp. 203–214. History of Mathematics 22. Hindustan Book Agency, New Delhi (1989)Google Scholar
  24. 24.
    Serre, J.-P.: Cours d’arithmétique. Deuxième édition revue et corrigé. Presses Universitaires de France, Paris (1977)Google Scholar
  25. 25.
    Shintani, T.: On a Kronecker limit formula for real quadratic fields. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 24(1), 167–199 (1977)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Siegel, C.L.: A simple proof of \(\eta (-1/\tau )=\eta (\tau ){\sqrt{\tau /2}}\). Mathematica 1, 4 (1954)Google Scholar
  27. 27.
    Stieltjes, T.J.: Collected Papers, vol. II. Springer, New York (1993)zbMATHGoogle Scholar
  28. 28.
    Titchmarsh, E.C.: Introduction to the Theory of Fourier Integrals. Clarendon Press, Oxford (1937)zbMATHGoogle Scholar
  29. 29.
    Ueno, K., Nishizawa, M.: Mltiple gamma functions and multiple \(q\)-gamma functions. Publ. RIMS 33, 813–838 (1997)CrossRefzbMATHGoogle Scholar
  30. 30.
    Whittaker, E.T., Watson, G.N.: A Course of Modern Analysis, 4th edn. Reprinted Cambridge University Press, New York (1962)Google Scholar
  31. 31.
    Zagier, D.: The dilogarithm function in geometry and number theory. In: Number Theory and Related Topics, vol. 12, pp. 231–249. Tata Institute of Fundamental Research Studies in Mathematics/Oxford University Press, Bombay/Oxford (1989)Google Scholar
  32. 32.
    Zhang, C.: Développements asymptotiques \(q\)-Gevrey et séries \(Gq\)-sommables. Ann. Inst. Fourier 49, 227–261 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Zhang, C.: Sur les fonctions \(q\)-Bessel de Jackson. J. Approx. Theory 122, 208–223 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Zhang, C.: On the modular behaviour of the infinite product \((1-x)(1-xq)(1-xq^2)(1-xq^3)...\), C. R. Acad. Sci. Paris Ser. I 349, 725–730 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Zhou, S., Luo, Z., Zhang, C.: On summability of formal solutions to a Cauchy problem and generalization of Mordell’s theorem. C. R. Math. Acad. Sci. Paris 348, 753–758 (2010)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Laboratoire P. Painlevé CNRS UMR 8524, UFR de MathématiquesUniversité des Sciences et Technologies de LilleVilleneuve d’Ascq CedexFrance

Personalised recommendations